Certain antidepressants are putting patients at a greater risk of developing a serious heart condition, research has confirmed.
The analysis, published in the British Medical Journal, looked at data from 38,397 patients treated with antidepressants.
It found that the selective serotonin reuptake inhibitors (SSRIs) citalopram and escitalopram, as well as methadone and the tricyclic antidepressant amitriptyline, pose a small but significant risk of a prolonged QT interval.
This is when electrical impulses controlling the heart take longer to charge up between beats , and can lead to potentially fatal ventricular arrhythmia.
"Nearly 20% of patients treated with these antidepressants who undertook electrocardiography had QT intervals which would be considered abnormal,” the study authors said, but also noted that the clinical significance of this finding was "unknown".
The results also showed that the effect increased at higher doses, indicating a dose-dependent trend.
"Having a long QT interval can potentially increase the risk of a serious abnormal heart rhythm," the British Heart Foundation's June Davison told the media, but she also stressed that "as these abnormal rhythms are very rare, the potential benefits in treating depression would exceed the risk for most patients”.
Regulators on both sides of the Atlantic placed dosing restrictions on the citalopram back in 2011, after the risk of serious cardiac arrhythmias from prolongation of the QT interval first emerged.
The views expressed in the following comments are not those of PharmaTimes or any connected third party and belong specifically to the individual who made that comment. We accept no liability for the comments made and always advise users to exercise caution.